Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 296, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2011, 7:11 PM EDT for Guilford County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 7:11 PM EDT (23:11 UTC)
- Expired
- Aug 14, 2011, 7:47 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:44 PM EDT | TSTM WND DMG | 1 Ne Lake Townsend, NC | TREE DOWN AT YANCEYVILLE RD AND ARCHER GATE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- NaN m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
612
WUUS52 KRAH 142311
SVRRAH
NCC081-150000-
/O.NEW.KRAH.SV.W.0296.110814T2311Z-110815T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SUN AUG 14 2011
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 800 PM EDT
* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF COLFAX...OR 6 MILES
SOUTHWEST OF BELEWS CREEK...MOVING EAST AT 25 MPH. QUARTER SIZED
HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
THIS STORM PREVIOUSLY HAD INDICATORS OF GOOD ROTATION...BUT HAS
SINCE WEAKENED.
* LOCATIONS IMPACTED INCLUDE...
COLFAX...
STOKESDALE...
SUMMERFIELD...
GREENSBORO...
LAKE TOWNSEND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3625 7972 3624 7972 3602 7974 3607 8004
3626 8003
TIME...MOT...LOC 2311Z 275DEG 22KT 3617 8009
$$
232 follow-up statements
385
WWUS52 KRAH 142337
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT SUN AUG 14 2011
NCC081-150000-
/O.CON.KRAH.SV.W.0296.000000T0000Z-110815T0000Z/
GUILFORD NC-
737 PM EDT SUN AUG 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN GUILFORD COUNTY...
AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
COLFAX...OR 8 MILES NORTHWEST OF GREENSBORO...MOVING EAST AT 25 MPH.
WHILE THE STORM HAS WEAKENED...THE STORM COULD STILL PRODUCE DAMAGING
THUNDERSTORM WIND GUSTS NEAR 60 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SUMMERFIELD AND LAKE
TOWNSEND.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3625 7972 3624 7972 3602 7974 3607 8004
3626 8003
TIME...MOT...LOC 2336Z 275DEG 22KT 3614 7992
$$
23116
WWUS52 KRAH 142347
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT SUN AUG 14 2011
NCC081-142357-
/O.CAN.KRAH.SV.W.0296.000000T0000Z-110815T0000Z/
GUILFORD NC-
747 PM EDT SUN AUG 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUILFORD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3625 7972 3624 7972 3602 7974 3607 8004
3626 8003
TIME...MOT...LOC 2347Z 275DEG 22KT 3615 7982
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:47 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 14, 1:47 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 147 PM EDT SUN AUG 14 2011 .SYNOPSIS... AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ATTENDANT SURFACE COLD FRONT WILL MOVE INTO THE REGION LATE TODAY AND TONIGHT...WITH THE UPPER TROUGH SLOWLY PUSHING EAST AND OFFSHORE MONDAY NIGHT. HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY. CONDITIONS WILL BECOME MORE MOIST AND UNSETTLED AGAIN LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 145 PM SUNDAY... 17Z SFC ANALYSIS SHOWED BROAD LOW PRESSURE OVER THE MID-ATLANTIC... WITH SEVERAL 1008 MB LOW CENTERS (ONE IN VICINITY OF LAKE ERIE AND THE OTHER INVOF THE MASON-DIXON LINE) AND A TROUGH AXIS EXTENDING SOUTH THROUGH THE CAROLINAS. A COLD FRONT EXTENDED S/SW FROM NEAR LAKE ERIE THROUGH EASTERN TN/KY AND THEN WEST INTO THE LOWER MS RIVER VALLEY. ALOFT...THE LATEST WV/RUC DATA SHOWED AN IMPRESSIVE H5 LOW CENTERED IN NORTHERN OH WITH SHORTWAVE ENERGY ROUNDING THE BASE OF THE H5 LOW INTO CENTRAL/EASTERN TN/KY. A SFC-H85 TROUGH WAS NOTED JUST WEST OF THE MOUNTAINS IN THE CENTRAL TN VALLEY. TEMPERATURES: HIGH TEMP FCST BASICALLY ON TRACK THIS AFTERNOON BASED ON LATEST 17Z OBS...ALTHOUGH A FEW LOCATIONS COULD REACH A DEGREE OR TWO HIGHER THAN PREVIOUSLY MENTIONED...ESPECIALLY IN THE SANDHILLS AND SE COASTAL PLAIN WHERE TEMPS ARE ALREADY APPROACHING 85F. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO PROGRESS THROUGH MOST OF CENTRAL NC OVERNIGHT...WITH THE FRONT IN EASTERN/COASTAL NC BY 12Z MON. AS A RESULT...EXPECT LOWS TO RANGE FROM THE MID 60S (NW) TO LOWER 70S OR NEAR 70F IN THE EAST/SE. PRECIPITATION CHANCES: POTENT SHORTWAVE ENERGY BEGINNING TO ROUND THE BASE OF THE UPPER LOW WILL AMPLIFY THE UPPER LEVEL TROUGH OVER THE OH/TN VALLEYS THIS AFTERNOON...AND THE UPPER TROUGH IS EXPECTED TO SLOWLY PROGRESS EAST ACROSS THE CAROLINAS AND MID-ATLANTIC LATE THIS AFTERNOON THROUGH TONIGHT. AS A RESULT... SYNOPTIC FORCING THIS AFTERNOON INTO TONIGHT WILL BE STRONG FOR MID AUGUST...WITH 40-60 METER 12-HR H5 HEIGHT FALLS (BOTH 12-00Z TODAY AND 00-12Z TONIGHT). THE STRONGEST DPVA IS EXPECTED OVER THE CAROLINAS LATE THIS AFT/EVE INTO TONIGHT...WITH ADDITIONAL SUPPORT IN THE FORM OF A STRENGTHENING RIGHT JET ENTRANCE REGION OVER THE AREA...PARTICULARLY AFTER 00Z. THE PRIMARY UNCERTAINTY WILL BE W/REGARD TO LIFT IN THE LOWER LEVELS...AS THE LATEST MODEL GUIDANCE CONTINUES TO DIFFER ON HOW THE SFC-H85 MSLP/HEIGHT PATTERN EVOLVES IN RESPONSE TO THE UPPER FORCING. THE GFS INDICATES A BROAD H85 LOW WILL STRENGTHEN OVER THE MID-ATLANTIC THIS AFT INTO TONIGHT...WITH A SFC-H85 TROUGH EXTENDING SOUTH THROUGH CENTRAL NC. HOWEVER...THE NAM CONTINUES TO SHOW A WEAK SFC-H85 WAVE DEVELOPING IN VICINITY OF SOUTHEAST VA/NORTHEAST NC LATE THIS AFT/EVE WHICH RESULTS IN LESS FAVORABLE LOW LEVEL CONVERGENCE OVER CENTRAL NC. W/REGARD TO THERMODYNAMICS...GIVEN HIGH TEMPS IN THE LOWER/MID 80S...WITH A MOIST BOUNDARY LAYER (SFC DEWPOINTS UPPER 60S TO LOWER 70S) AND STEEPENING MID-LEVEL LAPSE RATES ASSOC/W THE AMPLIFYING UPPER LEVEL TROUGH APPROACHING THE AREA (6-6.5C/KM JUST UPSTREAM OF CENTRAL NC PER 17Z SPC MESO)...1000-2000 J/KG OF MLCAPE IS EXPECTED ACROSS CENTRAL NC THIS AFT/EVE. INSTABILITY IS EXPECTED TO PERSIST OVERNIGHT (SFC-BASED OR ELEVATED) AS COOLING TEMPS ALOFT (H5 TEMPS FALLING TO -11C) AND STEEPENING MID-LEVEL LAPSE RATES ADVECT INTO THE AREA IN ASSOC/W THE UPPER LEVEL TROUGH. THE LATEST SPC WRF-NMM INDICATES A BROKEN LINE OF CONVECTION DEVELOPING ALONG THE SFC-H85 TROUGH IN WESTERN NC ~18Z IN RESPONSE TO STRENGTHENING SYNOPTIC FORCING...PROGRESSING THROUGH CENTRAL NC THIS AFT/EVE AND INTO THE COASTAL CAROLINAS BY MIDNIGHT...WITH LITTLE IN THE WAY OF PRECIP OVER CENTRAL NC AFTER ~10 PM. GIVEN THE OVERALL SETUP...THIS LOOKS PRETTY REASONABLE...ALTHOUGH UNCERTAINTY W/REGARD TO THE LOWER LEVEL PATTERN COULD ALTER THE ABOVE MENTIONED SCENARIO ACROSS CENTRAL NC. WITH ALL OF THE ABOVE IN MIND...WILL SHOW INCREASING PRECIP CHANCES FROM THE WEST THIS AFTERNOON...WITH LIKELY POPS (60-70%) ACROSS ALL OF CENTRAL NC LATER THIS AFT/EVE... DECREASING FROM W-E THIS EVENING AND OVERNIGHT AS THE SFC-H85 TROUGH AND BEST LOW LEVEL CONVERGENCE SHIFT INTO EASTERN NC. ALTHOUGH THE WRF-NMM AND GFS/NAM QPF DO NOT SHOW ANY PRECIP ACROSS CENTRAL NC AFTER ~03Z TONIGHT...GIVEN THE MAGNITUDE OF THE UPPER LEVEL FORCING AND POTENTIAL FOR AT LEAST ELEVATED INSTABILITY AS MENTIONED ABOVE...WILL KEEP AT LEAST SLIGHT TO LOW CHANCES FOR SHOWERS/STORMS ACROSS THE ENTIRE AREA THROUGH SUNRISE...LOWEST WEST AND HIGHEST EAST. SEVERE THREAT: THE SPC MAINTAINS A SLIGHT RISK ACROSS THE AREA TODAY...WITH 30% WIND AND 15% HAIL PROBS OVER CENTRAL NC. GFS/NAM GUIDANCE SHOW 0-6 KM BULK SHEAR VALUES IN THE 30-35 KT RANGE THIS AFT/EVE...MORE THAN SUFFICIENT FOR MULTICELL ORGANIZATION AND PERHAPS ENOUGH FOR STORMS TO ACQUIRE ROTATION/SUPERCELLULAR CHARACTERISTICS...PARTICULARLY GIVEN ATYPICALLY STRONG SYNOPTIC FORCING. LATEST OBSERVATIONAL DATA INDICATES THE THERMODYNAMIC ENVIRONMENT OVER CENTRAL NC WILL BE FAVORABLE FOR AN ORGANIZED SEVERE WEATHER THREAT...AND WILL CONTINUE TO LEAN TOWARD THE SPC WRF-NMM SOLUTION...EXPECTING A BROKEN LINE OF CONVECTION CROSSING THE AREA FROM THE WEST BETWEEN ~3PM THIS AFTERNOON AND 8-11 PM THIS EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS/LARGE HAIL GIVEN SUFFICIENT DEEP LAYER SHEAR FOR SUSTAINED UPDRAFTS AND RELATIVELY SPEEDY MID-LEVEL FLOW. A TORNADO THREAT APPEARS UNLIKELY GIVEN UNFAVORABLE HODOGRAPHS AND LOW LEVEL SHEAR WITH W/SW FLOW IN THE LOWER LEVELS. IF A MESO-LOW DEVELOPS ALONG THE SFC-H85 TROUGH IN RESPONSE TO STRONG SYNOPTIC FORCING AND LOW LEVEL FLOW BACKS TO THE S/SE OVER PORTIONS OF THE AREA AN ISOLD TORNADO THREAT WOULD BE POSSIBLE...HOWEVER...NONE OF THE LATEST GUIDANCE INDICATES SUCH A SCENARIO OCCURRING. -VINCENT && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 130 PM SUNDAY... THE APPROACHING UPPER TROUGH AXIS IS OVERHEAD MONDAY...AND BOTH THE NAM AND THE GFS FORECAST A MODERATELY-STRONG MID-LEVEL SHORTWAVE MOVING FROM THE NORTHWEST AND INTO CENTRAL NORTH CAROLINA BETWEEN 18Z MONDAY AND 00Z TUESDAY. WHILE BUFR SOUNDINGS ARE NOT IMPRESSIVE IN TERMS OF INSTABILITY...500MB TEMPERATURES FALL TO BELOW -10C MAINLY ALONG AND NORTH OF U.S. 64...WITH A SUBTLE TROUGH OF MARGINALLY LOWER 500MB TEMPERATURES LATE IN THE DAY OVER THE NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN. IT IS BASICALLY IN THIS AREA WHERE THE GUIDANCE SUGGESTS 1000-500MB LAPSE RATES SHOULD BE APPROACHING 7C/KM MONDAY AFTERNOON...WITH MLCAPE NEAR 1000J/KG AND -10C TO -30C CAPE AROUND 500J/KG. IN ADDITION...IN A SMALL AREA OVER THE NORTHERN COASTAL PLAIN...PRECIPITABLE WATER VALUES ARE FORECAST TO SHOW A RELATIVE MAXIMUM AS COMPARED TO THE REST OF CENTRAL NORTH CAROLINA...JUST OVER 1.5 INCHES THERE. A FEW LINGERING CLOUDS AND...IN FACT...LIKELY A DECENT AMOUNT OF SUN IN THE MORNING SHOULD THEN TURN TO A NOTICEABLE INCREASE IN CLOUDS ESPECIALLY ALONG AND NORTH OF U.S. 64 IN COOLER TEMPERATURES ALOFT WITH A MORE GRADUAL INCREASE AND NOT AS MUCH CLOUD COVERAGE TOWARD KMEB... KFAY...AND KCTZ. WILL FORECAST CHANCES FOR AFTERNOON THUNDERSTORMS MAINLY ALONG AND NORTH OF A LINE FROM ABOUT KTDF TO KGSB DURING THE LATE AFTERNOON MONDAY...WITH THE HIGHER POPS NORTH OF KGSB ALONG THE INTERSTATE 95 CORRIDOR. CHANCES FOR ANY SHOWER OR STORM MAY BE PRETTY LIMITED ESPECIALLY IN THE SOUTHWEST PIEDMONT WEST OF KFAY...BUT GIVEN THE APPROACH OF THE SHORTWAVE IN THE AFTERNOON IN THE TROUGH AXIS ALOFT...WILL REFRAIN FROM CUTTING CHANCES THAT FINE FOR NOW. CONTEMPLATING THE MENTION OF A STRONG THUNDERSTORM IN THE HWO DUE TO THE LIFT AND INSTABILITY IN THE COOL TROUGH ALOFT... ESPECIALLY NORTHEAST. HIGHS SHOULD BE APPROACHING 85 IN THE TRIAD...AND AROUND 90 IN THE SOUTHEAST WHERE SUN SHOULD BE MORE ABUNDANT LONGER. ANY LINGERING SHOWERS IN THE FAR NORTHEAST MONDAY NIGHT DIMINISH QUICKLY AS HIGH PRESSURE BUILDS IN...WITH SURFACE RIDGING AND SUBSIDENT EVIDENT BY 06Z TUESDAY. BUFR SOUNDINGS SHOW A CAP BETWEEN 600MB AND 700MB BECOMING STRONGER FOR TUESDAY AFTERNOON...WITH THE GFS IN PARTICULAR VERY DRY AND STABLE. AFTER DAYTIME HIGHS IN THE UPPER 80S TO AROUND 90 TUESDAY IN A DRY AIR MASS...NIGHTTIME LOWS TUESDAY NIGHT...ESPECIALLY IN SOME OF THE TYPICALLY COOLER LOCATIONS NORTHEAST...COULD FALL CLOSE TO 60 DEGREES. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 130 PM SUNDAY... LONG-TERM GUIDANCE SUPPORTS MID- AND UPPER-LEVEL TROUGHINESS IN THE EAST DURING THIS PERIOD...INCLUDING THE MID-ATLANTIC AND THE CAROLINAS...WITH PERIODS OF GREATER DIFFLUENCE ESPECIALLY AS THE WEEK WEARS ON. THE TIMING OF INDIVIDUAL MID-LEVEL SHORTWAVES IS...OF COURSE...DIFFICULT IN THE EXTENDED...BUT THE PATTERN WOULD SUGGEST A GRADUAL INCREASE FOR CHANCES OF SHOWERS AS WE APPROACH THE END OF THE WEEK. ON WEDNESDAY...GUIDANCE CHANCES FOR SHOWERS ARE LOW...MOSTLY ON THE CUSP OF SLIGHT CHANCE...AND BASED ON HIGH PRESSURE FORECAST AT THE SURFACE THROUGH EARLY WEDNESDAY...WITH A RETURN FLOW BEGINNING LATE IN THE DAY...ANY CHANCES FOR SHOWERS OR THUNDERSTORMS SHOULD BE LOW AND CONFINED MOSTLY TO THE WEST...WHERE UPSLOPE FLOW COULD RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS MOVING OUT OF THE HIGHER TERRAIN TOWARD THE WESTERN PIEDMONT LATE IN THE DAY AND DURING THE EVENING. PRECIPITABLE WATER VALUES ARE ALSO RELATIVELY LOW...FROM ABOUT 1.25 INCHES TO JUST SHY OF 1.5 INCHES. WILL KEEP THE FORECAST DRY FOR NOW...BUT AN ISOLATED SHOWER OR THUNDERSTORM...MOVING WITH THE NORTH-TO-SOUTH THERMAL WIND BASED ON THE THICKNESS FORECAST...COULD COME CLOSE TO THE YADKIN RIVER VERY LATE WEDNESDAY AFTERNOON OR EARLY WEDNESDAY EVENING. PRECIPITABLE WATER VALUES INCREASE THURSDAY...AND WITH MORE OF A SURFACE TROUGH EXPECTED TO DEVELOP AS HIGH PRESSURE RETREATS... CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE. STILL ANTICIPATE THE HIGHER CHANCES IN THE WESTERN PIEDMONT...WITH THE GREATER CHANCES OF THUNDERSTORMS COMING FRIDAY AT THIS POINT. LONG-TERM GUIDANCE IS CONSISTENT WITH ITS GREATEST MOISTURE AND INSTABILITY ON FRIDAY...NOTING THESE ON PRECIPITABLE WATER FORECASTS AND COARSE MODEL SOUNDINGS...AND GFS MOS ENSEMBLE POPS ARE SOLIDLY IN THE CHANCE CATEGORY BY THEN. IN TIME...WOULD NOT BE SURPRISED TO SEE POPS ON FRIDAY SLOWLY BE INCREASED IN LATER FORECASTS. SATURDAY...THE TIMING OF THE PASSAGE OF THE UPPER TROUGH IS A LITTLE FASTER ON THE 00Z ECMWF VERSUS THE GFS...AND LEANING TOWARD THE FORMER AS THE LATTER HAS A PRECIPITABLE WATER FORECAST THAT WOULD SUGGEST A FASTER SOLUTION...WITH VALUES FALLING BELOW 1.5 INCHES IN THE NORTHWEST...WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY ALONG AND EAST OF U.S. 1. WHILE ON SUNDAY THE GFS CONTINUES TO BE SOMEWHAT UNSTABLE...THE 00Z ECMWF FORECASTS A SHORTWAVE MID-LEVEL RIDGE WITH COARSE SOUNDINGS THAT ARE FAIRLY STABLE. EVEN THE MORE UNSTABLE GFS FORECASTS A SUBTLE INCREASE IN LOW-LEVEL CAPPING ON ITS COARSE MODEL SOUNDINGS SUNDAY...SO FOR THE SEVENTH DAY...WILL KEEP THE FORECAST DRY. TEMPERATURES THROUGH THIS PERIOD WILL BE AT OR ABOUT A CATEGORY ABOVE THE NORMAL RANGE. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 1220 PM SUNDAY... 24-HR TAF PERIOD: VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH EARLY/MID AFTERNOON... WITH SUB-VFR CONDITIONS ASSOC/W SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED BETWEEN ~19Z THIS AFTERNOON AND ~03Z TONIGHT AS A COLD FRONT ASSOC/W AN UNSEASONABLY STRONG UPPER LEVEL TROUGH CROSSES CENTRAL NORTH CAROLINA. SUB-VFR CONDITIONS COULD ALSO OCCUR IN ASSOC/W FOG DURING THE PRE-DAWN HOURS MONDAY MORNING...PRIMARILY IN AREAS THAT RECEIVE RAINFALL THIS EVENING AND HAVE CALM OR LIGHT/ VARIABLE WINDS OVERNIGHT. ANY STORMS THAT DEVELOP THIS AFT/EVE COULD BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND/OR SURFACE WIND GUSTS AOA 50 KT. OTHERWISE...SURFACE WINDS ARE EXPECTED TO BE VARIABLE OR FROM THE S/SW AT 5-10 KT INTO TONIGHT...BECOMING W/NW AT 5-10 KT BY 12Z MON THROUGH THE REMAINDER OF THE TAF PERIOD IN THE WAKE OF THE FRONT. LOOKING AHEAD: VFR CONDITIONS ARE EXPECTED TO PREDOMINATE MONDAY-THURSDAY...WITH THE POSSIBLE EXCEPTION OF A FEW SHOWERS/STORMS MONDAY AFTERNOON... PRIMARILY AT RDU/FAY/RWI. EXPECT SYNOPTIC SUBSIDENCE AND VFR CONDITIONS ON TUE/WED. A SMALL CHANCE FOR ISOLD SHOWERS AND STORMS IS EXPECTED THU IN ASSOC/W SOUTHERLY RETURN FLOW IN ADVANCE OF A WEAK FRONT...WITH A BETTER CHANCE OF SHOWERS/STORMS ON FRIDAY ASSOC/W UPPER LEVEL DISTURBANCES IN CYCLONIC FLOW ALOFT. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT/DJF NEAR TERM...VINCENT SHORT TERM...DJF LONG TERM...DJF AVIATION...VINCENT
Hazardous weather outlook, Aug 14, 2:37 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 237 PM EDT SUN AUG 14 2011 NCZ008>011-025>028-041>043-077-078-085-086-088-089-151845- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 237 PM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS ALL OF CENTRAL NORTH CAROLINA. A COLD FRONT ASSOCIATED WITH AN UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CAROLINAS FROM THE WEST THIS AFTERNOON AND PUSH EAST THROUGH THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT EARLY THIS AFTERNOON IN WESTERN NORTH CAROLINA...MOVING EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 6 PM THIS AFTERNOON AND 11 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007-021>024-038>040-073>076-083-084-151845- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM- STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 237 PM EDT SUN AUG 14 2011 ...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WARNINGS. VINCENT
In the hours before
Special weather statement, Aug 14, 5:38 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
538 PM EDT SUN AUG 14 2011
NCZ022>024-142230-
ALAMANCE-GUILFORD-ORANGE-
538 PM EDT SUN AUG 14 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE...GUILFORD AND
ALAMANCE COUNTIES THROUGH 630 PM EDT...
AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTH OF MONTICELLO...OR ABOUT OVER REIDSVILLE...MOVING SOUTHEAST AT
35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALTAMAHAW...UNION
RIDGE...PLEASANT GROVE...AND MEBANE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3625 7915 3624 7914 3623 7903 3593 7914
3624 7978 3625 7977
TIME...MOT...LOC 2136Z 313DEG 29KT 3628 7965
23Special weather statement, Aug 14, 6:28 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT SUN AUG 14 2011
NCZ023-024-142330-
ALAMANCE-ORANGE-
628 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE AND ALAMANCE COUNTIES
THROUGH 730 PM EDT...
AT 626 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION RIDGE TO
ALAMANCE...OR ALONG A LINE EXTENDING FROM JERICHO TO 5 MILES
SOUTHWEST OF BURLINGTON...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BURLINGTON...
PLEASANT GROVE...HAW RIVER... SWEPSONVILLE... TEER.. .SCHLEY...
HILLSBOROUGH... AND MEBANE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3624 7895 3591 7901 3589 7902 3596 7954
3616 7954 3625 7947
TIME...MOT...LOC 2226Z 280DEG 19KT 3624 7935 3604 7950
77Local storm report, Aug 14, 6:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 3 ENE DONNAHA 36.25N 80.38W
08/14/2011 FORSYTH NC PUBLIC
IN TOBACCOVILLE
0630 PM HAIL 3 ENE DONNAHA 36.25N 80.38W
08/14/2011 E1.75 INCH FORSYTH NC PUBLIC
IN TOBACCOVILLE
&&
EVENT NUMBER RAH1101183
EVENT NUMBER RAH1101184
TCLocal storm report, Aug 14, 7:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 3 WNW WALKERTOWN 36.19N 80.20W
08/14/2011 E58 MPH FORSYTH NC TRAINED SPOTTER
&&
EVENT NUMBER RAH1101185
TCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:08 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Aug 14, 5:38 PM EDT | Special Weather Statement | RAH | Orange | 52 min |
| Aug 14, 6:07 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 53 min |
| Aug 14, 6:24 PM EDT | Tornado Warning | RAH | Forsyth | 51 min |
| Aug 14, 6:28 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 62 min |
| Aug 14, 7:22 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Aug 14, 7:41 PM EDT | Special Weather Statement | RAH | Wayne | 64 min |
| Aug 14, 7:55 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.